MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0048-0024-JP
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 04/30/2026
Type of Reportable Event Death
Event or Problem Description
Clinical narrative: an impella cpsa device was inserted into the right femoral artery in a 77-year-old female patient presenting in scai stage a shock.The impella was inserted for ventricular support for a high-risk cardiac surgery: ventricle septal (vs) repair procedure.During the procedure, a thrombus formed on the shaft of the impella prior to the vs procedure.After three days on support, the device was removed with an escalation of therapy to an impella 5.5.After removal, the thrombus remained in the descending aorta.The patient was transferred to cardiopulmonary bypass.Subsequently, the thrombus moved, requiring a thrombectomy.The post-procedure outcome is survived at explant.The impella functioned at p-2 at 0.9l/min as intended.Thrombus (thrombosis) can occur due to inadequate anticoagulation, and is an adverse event associated with impella's mechanical support.
 
Additional Manufacturer Narrative
H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation and added clinical review.Corrected information has been provided in d3 (manufacturer fax).Upon review, it was identified that the information was inadvertently not submitted in the initial report.The root cause of the injury was unable to be determined due to insufficient clinical details.
 
Event or Problem Description
Clinical narrative (updated): additional information noted that the patient expired while on the second pump.The device will be conservatively reported for death; however, the death is most likely attributed to the patient¿s underlying critical clinical condition.An impella cpsa device was inserted into the right femoral artery in a 77-year-old female patient presenting in scai stage a shock.The impella was inserted for ventricular support for a high-risk cardiac surgery: ventricle septal (vs) repair procedure.During the procedure, a thrombus formed on the shaft of the impella prior to the vs procedure.The thrombus was noticed on transesophageal echocardiogram (tee) in the operating room prior to the vsp repair procedure.After three days on support, the device was removed with an escalation of therapy to an impella 5.5.After removal, the thrombus remained in the descending aorta.The patient was transferred to cardiopulmonary bypass.Subsequently, the thrombus moved, requiring a thrombectomy.The vsp repair procedure was postponed to a later time.The post-procedure outcome is survived at explant.The impella functioned at p-2 at 0.9 l/min as intended.Thrombus (thrombosis) can occur due to inadequate anticoagulation, and is an adverse event associated with impella's mechanical support.
 
Additional Manufacturer Narrative
Additional information received regarding patient outcome of death.The following were updated to reflect the patient death.B2, b5, h1, h6.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional information was provided b3 event date was updated and b5 clinical narrative was updated.
 
Event or Problem Description
Updated clinical narrative: an impella cpsa device was inserted into the right femoral artery in a 77-year-old female patient presenting in scai stage a shock.The impella was inserted for ventricular support for a high-risk cardiac surgery: ventricle septal (vs) repair procedure.During the procedure, a thrombus formed on the shaft of the impella prior to the vs procedure.The thrombus was noticed on transesophageal echocardiogram (tee) in the operating room prior to the vsp repair procedure.After three days on support, the device was removed with an escalation of therapy to an impella 5.5.After removal, the thrombus remained in the descending aorta.The patient was transferred to cardiopulmonary bypass.Subsequently, the thrombus moved, requiring a thrombectomy.The vsp repair procedure was postponed to a later time.The post-procedure outcome is survived at explant.The impella functioned at p-2 at 0.9l/min as intended.Thrombus (thrombosis) can occur due to inadequate anticoagulation, and is an adverse event associated with impella's mechanical support.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
DANVERS
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key25092621
Report Number1220648-2026-07553
Device Sequence Number13259475
Product Code OZD
UDI-Device Identifier00813502011371
UDI-Public(01)00813502011371(17)271031(10)2026800167
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0048-0024-JP
Device Lot Number2026800167
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2026
Supplement Date Received by Manufacturer05/07/2026
05/24/2026
05/29/2026
Initial Report FDA Received Date05/06/2026
Supplement Report FDA Received Date05/14/2026
05/27/2026
06/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/01/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age77 YR
Patient SexFemale
Patient Weight44 KG
Patient EthnicityNon Hispanic
Patient RaceAsian